Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 40, NWS Grand Forks, ND

May 27, 1998Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 9:43 PM CDT for Barnes County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 9:43 PM CDT (02:43 UTC)
Expired
May 27, 1998, 10:10 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS1 KFAR 280244 RRA
SVRFAR
NDC003-280310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 1010 PM CDT

* AT 942 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  WEST OF VALLEY CITY MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINGAL
  VALLEY CITY

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:00 PM CDT, 43 minutes earlier.

Area forecast discussion, May 27, 9:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED MAY 27 1998

1ST PERIOD DISCUSSION...SVR WX ACRSS CWA ATTM SO WL BE BRF. NUMEROUS
RPRTS OF SVR HAIL AND FUNNEL CLOUDS ALONG W STRGT LINE WINDS. HEAVY
RAIN ALSO PBLM IN SLO-MOVNG STMS JUST N OF GFK. IR LOOP INDICATES TOPS
STILL COOLING XTRM NE ND INTO NW MN. OTHER AREA OF TSTMS JUST NOW
ENTERING S AND SW CWA AND SHUD PRGRSS THRU MUCH OF SRN/CNTRL ND CWA AND
INTO WCNTRL MN.

LUKS LIKE SVR TO CONT THRU AT LEAST MDNGT AS ADAP SHOWS STRNG MOIST
CONVRGNCE AND INSTABLITY STILL PRESENT. LOW PRES A BIT FRTHR S THAN
EARLIER PROGGED AND W BEST PRESS FALLS JUST W OF FAR...LUKS LIKE SVR
THREAT WILL ENCOMPASS MUCH IF NOT ALL MN SIDE CWA THRU MNDT.

SVR TSTM WATCH TIL 2 AM FOR MUCH OF CWA. ZONES ALRDY UPDATED W WATCH
ISSUANCE.

SOROKA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:07 PM CDTSevere Thunderstorm WarningFGFCavalier33 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningFGFWalsh29 min
May 27, 7:53 PM CDTTornado WarningFGFWalsh32 min
May 27, 8:21 PM CDTTornado WarningFGFWalsh49 min
May 27, 9:01 PM CDTSevere Thunderstorm WarningFGFBarnes34 min
May 27, 10:37 PM CDTSevere Thunderstorm WarningFGFRansom33 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningFGFCavalier32 min
May 28, 3:18 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina32 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningFGFPembina33 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningFGFPembina34 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningFGFPembina30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.